The article considers the problem of pursuit and evasion for objects whose dynamics is described by the isotropic rocket model, as well as the problem in which the escapee, in addition to evading the pursuer, needs to intercept a moving target. A method for constructing optimal attacking and escaping trajectories based on the generalized Hopf formula for the minimax solution of the Cauchy problem for the Hamilton–Jacobi equation is proposed. Analytical expressions for the Hamiltonian and optimal controls of the attacker and the escapee are obtained. Algorithms for constructing trajectories for the pursuit-evasion task and for the task with a moving target are presented.
Keywords: pursuit-evasion problem, Hamilton–Jacobi equation, Hopf formula, isotropic rocket
Received May 11, 2026
Revised June 15, 2026
Accepted June 22, 2026
Funding Agency: This work was supported by the youth scientific schools of the Institute of Control Sciences of the Russian Academy of Sciences (ICS RAS), project “Methods and algorithms for information processing and trajectory planning of controlled mobile objects”.
Alina Muratovna Mayer, V.A.Trapeznikov Institute of Control Sciences of Russian Academy of Sciences, Moscow, Russia, e-mail: mayer@ipu.ru
Andrey Alexeevich Galyaev, Dr. Eng. Sci., V.A.Trapeznikov Institute of Control Sciences of the Russian Academy of Sciences, Moscow, 117997 Russia, e-mail: galaev@ipu.ru
REFERENCES
1. Pontryagin L.S., Boltyanskii V.G., Gamkrelidze R.V., Mishchenko E.F. The mathematical theory of optimal processes, NН, London, Sydney, John Wiley & Sons, 1962, 360 p. ISBN-13: 978-0470693810 . Original Russian text published in Matematicheskaya teoriya optimal’nykh protsessov (4th ed.), Moscow, Nauka Publ., 1983, 392 p.
2. Pontrjagin L.S. Linear differential games. I. Dokl. Akad. Nauk SSSR, 1967, vol. 174, no. 6, pp. 1278–1280 (in Russian).
3. Subbotin A.I. Minimaksmye neravenstva i uravneniya Gamil’tona–Yakobi [Minimax inequalities and Hamilton–Jacobi equations]. Moscow, Nauka Publ., 1991, 216 p. ISBN: 5-02-000139-2 .
4. Subbotin A.I. Minimax solutions of first-order partial differential equations. Rus. Math. Surv., 1996, vol. 51, no. 2, pp. 283–313. https://doi.org/10.1070/RM1996v051n02ABEH002773
5. Krasovskii N.N., Subbotin A.I. Game-theoretical control problems. NY, Springer, 1988, 517 p. ISBN: 978-1-4612-8318-8 . Original Russian text was published in Pozitsionnye differentsial’nye igry, Moscow, Nauka Publ., 1974, 456 p.
6. Pshenichnyi B.N. Linear differential games. Autom. Remote Control, 1968, vol. 29, no. 1, pp. 55–67.
7. Pshenichnyi B.N. Simple pursuit by several objects. Cybern. Syst. Anal., 1976, vol. 12, no. 3, pp. 484–485. https://doi.org/10.1007/BF01070036
8. Petrosyan L.A. Differencial’nye igry presledovaniya [Differential pursuit games]. Leningrad, Izd-vo Leningr. Univ., 1977, 222 p.
9. Isaacs R. Differential games. NY, John Wiley and Sons, 1965, 384 p. ISBN: 978-0471428602 .
10. Hopf E. Generalized solutions of nonlinear equations of first order. J. Math. Mech., 1965, vol. 14, pp. 951–973.
11. Rublev I.V. Generalized Hopf formulas for the non-autonomous Hamilton–Jacobi equation. Prikl. Mat. Inf.: Trudy fakulteta VMiK MGU im. Lomonosova, 1999, no. 3, pp. 81–89.
12. Crandall M.G., Lions P.-L. Viscosity solutions of Hamilton–Jacobi equations. Transact. Amer. Math. Soc., 1983, vol. 277, no. 1, pp. 1–42.
13. Osher S., Sethian J.A. Fronts propagating with curvature-dependent speed: algorithms based on Hamilton–Jacobi formulations. J. Comput. Phys., 1988, vol. 79, no. 1, pp. 12–49. https://doi.org/10.1016/0021-9991(88)90002-2
14. Tomlin C.J., Lygeros J., Sastry S.S. A game theoretic approach to controller design for hybrid systems. Proc. IEEE, 2000, vol. 88, no. 7, pp. 949–970. https://doi.org/10.1109/5.871303
15. Mitchell I., Tomlin C.J. Level set methods for computation in hybrid systems. In: Lynch N., Krogh B.H. (eds.) Hybrid systems: computation and control. HSCC 2000. Lecture notes in computer science. Springer, Berlin, Heidelberg, 2000, vol. 1790, pp. 310–323. https://doi.org/10.1007/3-540-46430-1_27
16. Huang H., Ding J., Zhang W., Tomlin C.J. A differential game approach to planning in adversarial scenarios: a case study on capture-the-flag. In: Proc. 2011 IEEE Inter. Conf. Robotics and Automation (ICRA), Shanghai, China, 2011, pp. 1451–1456. https://doi.org/10.1109/ICRA.2011.5979637
17. Bansal S., Chen M., Herbert S., Tomlin C.J. Hamilton–Jacobi reachability: a brief overview and recent advances. In: Proc. 20th Inter. Conf. Hybrid Systems: Computation and Control (HSCC), 2017, pp. 77–195. https://doi.org/10.48550/arXiv.1709.07523
18. Chen M., Tomlin C.J. Hamilton–Jacobi reachability: some recent theoretical advances and applications in unmanned airspace management. Annu. Rev. Control Robot. Auton. Syst., 2018, vol. 1, pp. 333–358. https://doi.org/10.1146/annurev-control-060117-104941
19. Darbon J., Osher S. Algorithms for overcoming the curse of dimensionality for certain Hamilton–Jacobi equations arising in control theory and elsewhere. Res. Math. Sci., 2016, vol. 3, no. 19, pp. 1–26. https://doi.org/10.1186/s40687-016-0068-7
20. Chow Y., Darbon J., Osher S., Yin W. Algorithm for overcoming the curse of dimensionality for time-dependent non-convex Hamilton–Jacobi equations arising from optimal control and differential games problems. J. Sci. Comput., 2017, vol. 73, no. 2–3, pp. 617–643.
https://doi.org/10.1007/s10915-017-0436-5
21. Kirchner M.R., Mar R., Hewer G., Darbon J., Osher S., Chow Y.T. Time-optimal collaborative guidance using the generalized Hopf formula. In: IEEE Control Systems Letters, 2018, vol. 2, no. 2, pp. 201–206. https://doi.org/10.1109/LCSYS.2017.2785357
22. Kirchner M.R., Hewer G., Darbon J., Osher S. A Primal-dual method for optimal control and trajectory generation in high-dimensional systems. In: 2018 IEEE Conf. Control Technol. Appl. (CCTA), 2018, pp. 1583–1590. https://doi.org/10.1109/CCTA.2018.8511584
23. N. N. Subbotina, A. S. Rodin. Generalized Hopf formula for the value function in the positional differential game “Boy and Crocodile”. Tr. Inst. Mat. Mekh. UrO RAN, 2024, vol. 30, no. 3, pp. 229–240. https://doi.org/10.1109/10.21538/0134-4889-2024-30-3-229-240
24. Pontryagin L.S. Linear differential games of pursuit. Math. USSR-Sb., 1981, vol. 40, no. 3, pp. 285–303. https://doi.org/10.1070/SM1981v040n03ABEH001815
25. Buzikov M.E., Mayer A.M. Numerical methods for solving minimum-time problem for linear systems. Appl. Math. Comput., 2026, vol. 508, art. no. 129634. https://doi.org/10.1016/j.amc.2025.129634
26. Buzikov M.E., Mayer A.M. Minimum-time interception of a moving target by a material point in a viscous medium. Automatica, 2024, vol. 167, art. no. 111795. https://doi.org/10.1016/j.automatica.2024.111795
27. Dwight G.B. Tables of integrals and other mathematical data (4th edt.). NY, The Macmillan Comp., 1961, 336 p. ISBN: 0023311703 . Translated to Russian under the title Tablitsy integralov i drugiye matematicheskiye formuly, Moscow, Nauka Publ., 1978, 228 p.
Cite this article as: A.M. Mayer, A.A. Galyaev. Construction of evasion and interception trajectories in isotropic missile games based on the generalized Hopf formula. Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2026, vol. 32, no. 3, pp. 159–175.